ArticleCureus2025
Severe Hepatitis in a Patient With Undifferentiated Connective Tissue Disease: Diagnostic Uncertainty Between Methotrexate Toxicity and Autoimmune Liver Involvement.
Article in Cureus, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
1 author.
Funding
No grant is acknowledged in the PubMed record.
Abstract
A patient in their mid-20s with a background of undifferentiated connective tissue disease (UCTD) presented with two days of worsening jaundice, pruritus, and vomiting. Methotrexate had been stopped six weeks earlier because of mildly elevated liver enzymes, yet the abnormalities progressed after withdrawal. On examination, there was marked jaundice and a non-specific maculopapular rash involving the limbs and face. Laboratory studies showed alanine aminotransferase (ALT) 1,500 IU/L, aspartate aminotransferase (AST) 1,200 IU/L, and bilirubin 238 µmol/L, with normal international normalised ratio (INR) and renal function. Viral, metabolic, and toxicology screens were negative. Autoimmune tests revealed weakly positive antinuclear antibody (ANA) but no other antibodies, with normal immunoglobulin G (IgG )and complement levels. Imaging excluded obstruction. The rash resolved and liver tests normalised within one week with supportive management alone. This case highlights the diagnostic overlap between methotrexate-induced hepatotoxicity and autoimmune-related liver injury in patients with connective tissue disease. Methotrexate toxicity can sometimes persist or worsen after discontinuation, whereas lupus-related hepatitis often lacks strong serological markers. In this patient, the absence of cytopenias, mucosal ulceration, or raised IgG argued against classic methotrexate toxicity or autoimmune hepatitis. Spontaneous recovery without corticosteroids suggested a transient, self-limiting autoimmune process. Careful clinical correlation, multidisciplinary review, and cautious monitoring can help avoid unnecessary escalation of immunosuppressive therapy in similar presentations.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.